Alert archive / California / Beach Hazards Statements in 2024

Beach Hazards Statement 2, NWS San Francisco Bay Area, CA

January 4, 20246 counties in California

NWS San Francisco Bay Area, CA issued this beach hazards statement at Jan 4, 2024, 4:26 AM PST for 6 counties in California. It took effect at Jan 5, 2024, 6:00 AM PST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2024, 4:26 AM PST (12:26 UTC)
In effect from
Jan 5, 2024, 6:00 AM PST
Expired
Jan 5, 2024, 10:00 PM PST
In force
16 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 12:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 0.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2024-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2024-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

117 
WHUS46 KMTR 041226
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
426 AM PST Thu Jan 4 2024

CAZ006-505-509-529-530-042030-
/O.NEW.KMTR.BH.S.0002.240105T1400Z-240106T0600Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
426 AM PST Thu Jan 4 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

* WHAT...Large breaking waves to 10 feet or greater expected.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...From Friday morning through Friday evening.

* IMPACTS...Large waves can sweep across the beach without
  warning, pulling people into the sea from rocks, jetties, and
  beaches. Sneaker waves can also move large objects such as logs,
  crushing anyone caught underneath. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
4 follow-up statements
782 
WHUS46 KMTR 042003
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
1203 PM PST Thu Jan 4 2024

CAZ006-505-509-529-530-050600-
/O.CON.KMTR.BH.S.0002.240105T1400Z-240106T0600Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
1203 PM PST Thu Jan 4 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING...

* WHAT...Large breaking waves to 10 feet or greater expected.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...From Friday morning through Friday evening.

* IMPACTS...Large waves can sweep across the beach without 
  warning, pulling people into the sea from rocks, jetties, and 
  beaches. Sneaker waves can also move large objects such as 
  logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
869 
WHUS46 KMTR 050529
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
929 PM PST Thu Jan 4 2024

CAZ006-505-509-529-530-051800-
/O.CON.KMTR.BH.S.0002.240105T1400Z-240106T0600Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
929 PM PST Thu Jan 4 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM PST FRIDAY
THROUGH FRIDAY EVENING...

* WHAT...Large breaking waves to 10 feet or greater expected.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...From Friday morning through Friday evening.

* IMPACTS...Large waves can sweep across the beach without 
  warning, pulling people into the sea from rocks, jetties, and 
  beaches. Sneaker waves can also move large objects such as 
  logs, crushing anyone caught underneath.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
391 
WHUS46 KMTR 051239
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
439 AM PST Fri Jan 5 2024

CAZ006-505-509-529-530-060600-
/O.CON.KMTR.BH.S.0002.240105T1400Z-240106T0600Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
439 AM PST Fri Jan 5 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Increased risk of sneaker waves and large breaking waves
  to 10 feet or greater expected.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...Through 10 PM this evening.

* IMPACTS...Large waves can sweep across the beach without 
  warning, pulling people into the sea from rocks, jetties, and 
  beaches. Sneaker waves can also move large objects such as 
  logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
188 
WHUS46 KMTR 060535
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
935 PM PST Fri Jan 5 2024

CAZ006-505-509-529-530-060645-
/O.EXP.KMTR.BH.S.0002.000000T0000Z-240106T0600Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
935 PM PST Fri Jan 5 2024

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 10 PM PST THIS
EVENING...


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Jan 4, 3:11 AM PST, 1 hour 15 minutes earlier.

Area forecast discussion, Jan 4, 3:11 AM PST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
311 AM PST Thu Jan 4 2024

...New AVIATION, MARINE...

.SYNOPSIS...
Issued at 853 PM PST Wed Jan 3 2024

Thursday will be dry before a series of weak systems bring light
rain and cold temperatures into the weekend.

&&

.SHORT TERM...
(Today through Friday morning)
Issued at 105 AM PST Thu Jan 4 2024

A look at current nighttime satellite imagery shows
generally clear skies across the area. That being said, tonight is
the peak of the Quandrantids meteor shower, so viewing conditions
are at a prime for most. However, in areas where patchy fog has
developed in portions of Santa Clara and San Benito counties,
viewing of the meteor shower will be generally poor.

As a result of clear skies, temperatures are running a few degrees
cooler now than at this same time yesterday. Mid 40s are widespread
at the moment, with the coldest spots in the North Bay and southern
Monterey County around the upper 30s. Expect morning lows today to
be in the low 40s for the East and South Bay, with more interior
locations seeing slightly colder temperatures in the mid to upper
30s. Friday morning lows to be a few degrees warmer than today
thanks to increased cloud cover, with mid 40s in the Bay regions,
and low 40s for more interior portions. Highs will be in the upper
50s for valleys and bays, and the low 50s for higher elevations both
today and Friday.

A weak disturbance enters into the region late Thursday night
bringing rain chances primarily to the North Bay. Any precipitation
with this system is expected to be light, with only a few hundredths
of an inch accumulating in the North Bay. Come Friday morning, dry
conditions return as the system pushes out.

&&

.LONG TERM...
(Friday through Monday)
Issued at 105 AM PST Thu Jan 4 2024

Looking ahead into the weekend, the next round of light
rain approaches. Early Saturday morning rain chances begin, though
total accumulations are once again expected to be minimal, with far
northern Sonoma County only receiving about 1/4 of an inch, and
further south, generally no more than about 0.10-0.20". Winds
increase behind the frontal passage out of the NW with gusts up to
about 25mph possible at higher elevations, and closer to 20mph at
lower elevations.

What is more noteworthy this coming weekend are upcoming cold
overnight temperatures. Widespread temperatures in the mid to upper
30s are possible for interior portions over the weekend, with low
40s along the coast and bay shorelines. Sunday night into Monday
morning looks to be the chilliest, with a few pockets of upper 20s
possible for far southern Monterey County. No frost or freeze
products have been issued at this time, though this will be
something to stay tuned to the forecast for and to watch closely.

&&

.AVIATION...
(12Z TAFS)
Issued at 310 AM PST Thu Jan 4 2024

VFR for most of the TAF period with medium potential for MVFR
ceilings to develop late tonight primarily for the North Bay and
Monterey Bay terminals. Light winds this morning become steady and
onshore this afternoon and evening. Added VCSH mention to
KAPC/KSTS for late tonight. While not confident enough to
advertise on-station -SHRA, any impacts would be quite minor if
realized.

Vicinity of SFO...VFR with light onshore winds this morning
increasing to around 15 kt this afternoon. Mid to high level
clouds will persist into Friday morning. Low potential for VCSH
late tonight and this may be carried in future TAF updates should
confidence increase.

SFO Bridge Approach...Similar to SFO

Monterey Bay Terminals...Prevailing VFR through most of the TAF
period. Low potential for MVFR ceiling at KMRY this morning,
however so far we've remained within VFR with stratus at 3.6 kft.
VFR this afternoon with medium potential for MVFR ceilings to
develop tonight. Winds light and onshore.

&&

.MARINE...
(Today through Tuesday)
Issued at 310 AM PST Thu Jan 4 2024

Moderate to strong breezes this morning will gradually ease over
the northern waters as seas abate today. A new new long period
northwest swell train enters the coastal waters this weekend,
causing hazardous small craft conditions to return.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory until 4 AM PST early this morning for CAZ006-
     505-509-529-530.

PZ...Small Craft Advisory until 9 AM PST this morning for Mry Bay-Pt
     Arena to Pt Reyes 0-10 nm-Pt Reyes to Pigeon Pt 0-10 nm.

     Small Craft Advisory from 2 AM Friday to 3 AM PST Saturday for
     Pt Arena to Pt Reyes 0-10 nm.

     Small Craft Advisory from 2 PM Friday to 3 AM PST Saturday for
     Pigeon Pt to Pt Pinos 0-10 nm-Pt Reyes to Pigeon Pt 0-10 nm.

     Small Craft Advisory until 9 PM PST this evening for Pigeon Pt
     to Pt Pinos 0-10 nm.

     Small Craft Advisory until 3 AM PST Saturday for Pigeon Pt to Pt
     Pinos 10-60 NM-Pt Arena to Pt Reyes 10-60 NM-Pt Pinos to Pt
     Piedras Blancas 0-10 nm.

&&

SHORT TERM...AC
LONG TERM....AC
AVIATION...SPM
MARINE...SPM

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 12:52 AM PSTSmall Craft AdvisoryMTR4 days
Jan 4, 8:45 AM PSTSmall Craft AdvisoryMTR4 days

Nearby

Beach Hazards Statements in California, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.